Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Nashville, TN

May 18, 2004Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 18, 2004, 3:52 PM CDT for Cumberland County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 3:52 PM CDT (20:52 UTC)
Expired
May 18, 2004, 4:15 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 135 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 182052
SVRBNA
TNC035-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NWS MORRISTOWN TN
352 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE

* UNTIL 415 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF PLEASANT HILL...OR 8 MILES
  NORTHWEST OF CROSSVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSSVILLE AROUND 400 PM CDT
  FAIRFIELD GLADE AROUND 410 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3609 8527 3591 8522 3597 8472 3615 8491

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:51 AM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 18, 9:51 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
951 AM CDT TUE MAY 18 2004

.DISCUSSION...LOW LEVEL MOISTURE CONTINUES TO REMAIN IN PLACE OVER
THE OHX CWA TODAY WITH THE ATMOSPHERE DESTABILIZING WITH DIURNAL
HEATING.  AS A RESULT...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL FORM OVER THE AREA THIS AFTERNOON.  ALL ON TRACK
IN CURRENT FORECAST.

&&

BNA BB 83/65/84/66 4222
CKV BB 82/65/83/66 4222
CSV TB 77/62/79/62 5333
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MJB
Hazardous weather outlook, May 18, 5:30 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE MAY 18 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GIRODO

In the hours before

Local storm report, May 18, 3:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM CDT (354 PM EDT) TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             15 SW CELINA            36.39N 85.69W
05/18/2004  0.88 INCH        JACKSON            TN   LAW ENFORCEMENT

            NICKEL SIZE HAIL 5 MILES SOUTH OF HERMITAGE SPRINGS.
            REPORTED BY LAW ENFORCEMENT.

0335 PM     TSTM WND DMG     15 SW CELINA            36.39N 85.69W
05/18/2004                   JACKSON            TN   LAW ENFORCEMENT

            TREES DOWN AND DEBRIS IN ROAD 5 MILES SOUTH OF HERMITAGE
            SPRINGS. REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, May 18, 3:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM CDT (410 PM EDT) TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     10 W CELINA             36.55N 85.68W
05/18/2004                   CLAY               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN BLOCKING COUNTY ROADS IN WEST HALF OF
            COUNTY. REPORTED BY SHERIFFS OFFICE.

&&

MEP

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:42 PM CDTSevere Thunderstorm WarningOHXSumner18 min
May 18, 2:31 PM CDTSevere Thunderstorm WarningOHXClay29 min
May 18, 2:36 PM CDTSevere Thunderstorm WarningOHXClay24 min
May 18, 3:02 PM CDTSevere Thunderstorm WarningOHXClay13 min
May 18, 3:24 PM CDTSevere Thunderstorm WarningOHXWhite36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.